Hail, Osage
- When
- June 16, 7:07 AM CST to 7:08 AM CST
- Where
- Osage County, 0.54 mi W of Overbrook
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.780, -95.560
Thunderstorms developed across East-Central Kansas after dawn. These storms produced several reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Thunderstorms developed across East-Central Kansas after dawn. These storms produced several reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 16, 6:54 AM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Topeka KS 754 AM CDT THU JUN 16 2016 .UPDATE... Issued at 752 AM CDT THU JUN 16 2016 ...Updated to continue thunderstorms in the east... Morning MCV still slow to move east of the forecast area and continues to generate isolated to scattered showers and storms mainly south of I70 and east of the turnpike. May persist for a few more hours and have added thunderstorms for the morning forecast update. Won't have much impact on the heat as temperatures build into the afternoon hours. && .SHORT TERM...(Today and Tonight) Issued at 325 AM CDT THU JUN 16 2016 MCV continues to slowly move eastward across the southern portion of the forecast area. Light showers continue, as do strong winds on the north side of the low where dissipating/evaporating showers are likely contributing to the broad area of 30-45mph wind gusts on the north side of the low. This has also kept temperatures up in the 80s in areas where the winds are occurring. Expect this to move off to the east over the next several hours. Will leave some morning cloud cover and likely some residual surface boundaries over the area, but with lack of a lifting mechanism to break the cap, and an upper ridge moving overhead by mid afternoon, will keep forecast dry at this time. High temperatures expected to reach upper 90s east to near 102 out west, and the heat advisory continues. Overnight lows also look to stay warm in the middle 70s. .LONG TERM...(Friday through Wednesday) Issued at 325 AM CDT THU JUN 16 2016 Models continue to show at least minor potential for convection to impact the area Friday into Saturday. Appears overnight convection tonight along the weak boundary will remain to the northeast, though can't rule out outflow pushing southwest into the area late in the night. More likely scenario for precip is development occurring to the northwest along inverted trough axis where cap will be the weakest. This activity could reach the area in the late afternoon -- when peak heating/heat index values would be anticipated. Along with slight low level cooling and models' rather high afternoon dewpoint bias in recent days, have decided to keep the Watch going for Friday. Models are also similar with a weak PV anomaly swinging southeast around the ridge into eastern Kansas Friday night and could aid in convection persisting on through the area, perhaps into Saturday. Bumped up pops a bit based on more consistent precip signal. Some guidance keeps clouds rather persistent through the day Saturday and could provide a break in the excessive heat, but most guidance would push apparent temps back to near Advisory levels, close enough to keep the Watch going. South winds should return Sunday as the eastern surface ridge moves off which brings higher temperature and dewpoint potential, though just how much of either is uncertain. Monday could bring another hot day as the weak cold front nears but much too little confidence to extend the Watch. Most widespread precip potential still comes Monday night into Tuesday night as the front settles in. && .AVIATION...(For the 12Z TAFS through 12Z Friday Morning) Issued at 645 AM CDT THU JUN 16 2016 VFR conditions overall expected through the period. Will need to watch for early morning haze late in the period as rain has fallen overnight, and also for possible early morning thunderstorms. Chance too low to include in this issuance. && .TOP Watches/Warnings/Advisories... Heat Advisory from 1 PM this afternoon to 7 AM CDT Friday for KSZ008>012-020>024-034. Excessive Heat Watch from Friday morning through Sunday evening for KSZ008>012-020>024-026-034>040-054>056-058-059. Heat Advisory until 7 AM CDT Friday for KSZ026-035>040-054>056- 058-059. && UPDATE...67 SHORT TERM...67 LONG TERM...65 AVIATION...67
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 421 AM CDT THU JUN 16 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-170930- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 421 AM CDT THU JUN 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. HEAT INDEX VALUES ARE EXPECTED TO REACH 103 TO 109 DEGREES THIS AFTERNOON. A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AFTERNOON HEAT INDICES ARE FORECAST TO PEAK IN THE 100 TO 109 DEGREE RANGE FROM FRIDAY THROUGH SUNDAY. AN EXCESSIVE HEAT WATCH IS IN EFFECT FOR THE ENTIRE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 230 AM CDT THU JUN 16 2016 KSZ038-039-054-055-160815- WABAUNSEE-OSAGE-LYON-SHAWNEE- 230 AM CDT THU JUN 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WABAUNSEE...SOUTHERN SHAWNEE...NORTHERN OSAGE AND NORTHEASTERN LYON COUNTIES UNTIL 315 AM CDT... AT 229 AM CDT...DOPPLER RADAR WAS TRACKING STRONG WINDS FROM DISSIPATING SHOWERS THAT COULD GUST UP TO 50 MPH. IT IS POSSIBLE YOU MAY HEAR NO THUNDER AND HAVE LITTLE TO NO RAIN WITH THESE STRONG WINDS. LOCATIONS IMPACTED INCLUDE... TOPEKA...OSAGE CITY...CARBONDALE...ESKRIDGE...RICHLAND...AUBURN... OVERBROOK...BURLINGAME...SCRANTON...HARVEYVILLE...ALLEN...ADMIRE... BERRYTON AND PAULINE. THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 141 AND 176. LAT...LON 3856 9614 3889 9626 3901 9555 3869 9552 TIME...MOT...LOC 0729Z 160DEG 15KT 3874 9574
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
623 AM CDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM NON-TSTM WND DMG SCRANTON 38.78N 95.74W
06/16/2016 OSAGE KS PUBLIC
TREE BRANCHES DOWN. DISEASED TREE KNOCKED OVER. TIME
ESTIMATED FROM RADAR.
&&
KCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
807 AM CDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 AM HAIL OVERBROOK 38.78N 95.56W
06/16/2016 E1.00 INCH OSAGE KS TRAINED SPOTTER
&&
BYRNEThe Topeka radar (KTWX), 63 km away, was scanning. The volume nearest the first event began at 13:08 UTC.
5 hail. Local standard time, as filed.
Time estimated by radar.
Strong winds were reported as well, although not strong enough to break tree limbs.
Time based on radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641609, 641610, 641611, 641614, 641616.